Fluoroquinolone Labels Updated to Reflect Heightened Risk for Peripheral Neuropathy — Physician’s First Watch
Fluoroquinolone Labels Updated to Reflect Heightened Risk for Peripheral Neuropathy
By Kelly Young
The FDA is requiring that the labels of fluoroquinolone antibiotics warn of the drugs' increased risk for peripheral neuropathy.
The risk has been observed with oral and injectable fluoroquinolones, but not topical agents. Patients could experience peripheral neuropathy any time during their treatment, and it could persist for months or years or be permanent.
Patients should contact their healthcare providers if they develop symptoms consistent with peripheral neuropathy in the arms and legs, including pain, burning, numbness, or weakness; change in sensation to touch, pain, or temperature; or change in the sense of body position.
Patients who develop these symptoms should stop taking the antibiotic and receive alternative therapies unless the benefit of the fluoroquinolone outweighs the risk.